Cyclosporin raises skin cancer risk in psoriasis patients

Psoriasis treatment that includes the immunosuppressant cyclosporin along with psoralen and ultraviolet A (PUVA) light therapy is associated with a significantly increased risk of squamous cell cancer of the skin, according to a new report.


Scientists from Beth Israel Deaconess Medical Center in Boston examined data from 1380 psoriasis patients treated with PUVA; 28 of these also used cyclosporin.


Among these 28 patients, six (21 per cent) developed a total of 20 squamous cell skin cancers in the five years before using cyclosporin. After the first use of the drug, 13 (46 per cent) went on to develop a total of 169 squamous cell carcinomas.


After adjusting for the amount of PUVA exposure and methotrexate use, the incidence of squamous cell carcinoma was nearly seven times higher after the first use of cyclosporin than before its use. Patients using cyclosporin for at least three months had more than one tumour per person per year, which is 100 times more than expected in the general population.


Almost all of the new drugs being developed for psoriasis are like cyclosporin, and the researchers say that their results sound a clear warning bell to physicians and patients (Lancet, 2001; 358: 1042-5).

Invalid OAuth access token.
What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend